We report the first case of urticaria due to pentoxyfylline.
Urticaria due to pentoxyfylline
Version of Record online: 2 FEB 2005
Volume 60, Issue 5, page 705, May 2005
How to Cite
Gonzalez-Mahave, I., Del Pozo, M. D., Blasco, A., Lobera, T. and Venturini, M. (2005), Urticaria due to pentoxyfylline. Allergy, 60: 705. doi: 10.1111/j.1398-9995.2005.00724.x
- Issue online: 2 FEB 2005
- Version of Record online: 2 FEB 2005
- Accepted for publication 29 July 2004
Pentoxyfylline is a purine derivative. The purines include adenine, guanine, and alkaloids-like caffeine and theophylline. Uric acid is the metabolic end-product of purine metabolism.
Pentoxyfylline is used as a vasodilator to relieve symptoms in some cases of intermittent claudication. No immediate hypersensitivity reactions have been described with this product to date.
We report the case of a 60-year-old man who had been treated for 2 days with Hemovas® (Gupo Ferrer, Division Robert, Barcelona, Spain) 400 mg and consulted for the appearance of red macules that developed into highly pruriginous papules that spread until becoming generalized and led the patient to seek emergency care.
One month later, administration of the medication was renewed. Immediately after taking the first tablet of pentoxyfylline 400 mg, the patient presented generalized wheals that remitted within hours of taking antihistamines.
The patient gave written consent to undergo hypersensitivity studies. Skin prick and intradermal tests were performed with pentoxyfylline, euphylline, theophylline, allopurinol, azathioprine, and 6-mercaptopurine. Results were positive for intradermal pentoxyfylline, 0.2 mg/ml, in the immediate reading. In 10 controls, the readings were uniformly negative. In response to oral challenge with theophylline 200 mg, the patient reached a cumulative dose of 350 mg with good tolerance.
When given therapeutic doses of pentoxyfylline 400 mg, the patient presented within 1 h of the last dose (cumulative dose of 540 mg) generalized, highly pruriginous erythematous papules that remitted with outpatient oral treatment. He was diagnosed of immediate hypersensitivity to pentoxyfylline.
In the literature we found reports of the pentoxyfylline use as a modulator of immune activity through the production of cytokines with anti-inflammatory effects. Among the xanthine derivatives, there are studies of theophylline, which also has immunomodulator activity (1–3).
We found no published reports of immediate hypersensitivity reactions to pentoxyfylline, and few reports of reactions to methylxanthines, including caffeine and cola products (4, 5).
The responsible mechanism appears to be immunoglobulin E (IgE)-mediated hypersensitivity in view of the results of allergy tests. In addition, as has been reported by other authors, the patient showed tolerance to oral theophylline exposure, thus excluding pharmacologic cross-reactions because of molecular similarity to pentoxyfylline (Fig. 1).
Consequently, we report what we believe is the first case in the literature of acute urticaria triggered by pentoxyfylline and confirmed by skin tests and an oral challenge.